Dark Marks on Skin and Bloodshot Eyes, anyone?

I am wondering if anyone else has noticed the following after prolonged Prednisone use ( about a year and a half): I have these 3 dark marks, resembling fingermarks on my inner forearm. It looks like someone tried to grab my arm. They have been there over 3 weeks, and initially were a faint pink, then red and now are darkening to reddish brown. They are not bruises - there has been no yellowing, nor do I remember having hurt myself there (although I do find I am covered with huge bruises elsewhere, which heal very slowly). There are also faint streaks running from them inwardly.

I have also had very bloodshot eyes since wintertime - usually one or the other, and occasionally both. I had thought this was just the dry indoor heating during our past severe Canadian winter, then maybe allergies, but both have been ruled out. Some days I look stoned! Has anyone out there experienced similar dark marks or bloodshot eyes?

Last edited by

5 Replies

  • Hi duchessrenee,

    Have similar markings on my right forearm (outer) and also suffer from bloodshot eyes periodically. I'm afraid its down to the Prednisolone's thinning effect on the tiny blood vessels near to the skin. You can get cream OTC or on prescription for your arms, it always looks worse than it is especially this time of year when your arms are uncovered. Be aware of the sun as well that doesn't help matters, unfortunately.

    Have spoken to Ophthamologist about bloodshot eyes, nothing you can do really, it usually goes after 2 to 3 weeks. Again be aware of the sun and wind - invest in a good pair of sunglasses for protection.

    I've been on Prednisolone for just over two years, started on 80mg, now down to 9mg. My eyes don't seem to be affected so much on the lower dose, but my one arm is still a bit of a sight and does generate some funny looks sometimes!

    Take care, DorsetLady

  • The dark marks are known as Purpura. Pred has a thinning effect on the skin so that the least pressure can cause surface - capillary - bruising. After a train journey I usually have a dark mark on my wrist, simply from leaning on the little table on which I rest my book. Things were getting better, but the GP has upped my dosage to 10mg again and the Purpura are appearing again. Double Base Gel, available on prescription or OTC, moisturises the skin and makes it more resilient.

  • Thanks SO much, ladies - at least I know it's just another one of those PMR things - I feel so much better that it's not an indication of serious trouble ie. liver overload. I do tend to be a sun-worshipper, and have been spending every minute I can in my garden, so that is probably why it has recently surfaced. What a relief! (and at least it's not on my face...!)

    Take care!

  • Glad to reassure you, duchess. If you're in the sun a lot, however, do be aware of the way pred thins the skin and it might burn more easily. I had a melanoma about ten years ago and it's just not worth risking.

  • I get the blood shot eyes and have been noticing the blotches on my skin. Also finger tips peeling.

    Been using artificial tears and lots of sunscreen/moisturizer.

    Been on Pred since Jan.

You may also like...